Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 68, NWS Flagstaff, AZ

August 1, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2018, 1:34 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 1:34 PM MST (20:34 UTC)
Expired
Aug 1, 2018, 4:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS55 KFGZ 012034
FFWFGZ
AZC005-012330-
/O.NEW.KFGZ.FF.W.0068.180801T2034Z-180801T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
134 PM MST WED AUG 1 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 430 PM MST

* At 132 PM MST, Doppler radar indicated thunderstorms producing 
  rain across the Antelope Canyon drainage basin, with more storms 
  moving in. Get out of slot canyons in the area, including 
  Antelope Canyon. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Page, Big Five, LeChee, Antelope Canyon Near Sr 98, Antelope Creek
  Basin, Antelope Canyon and Waterholes Canyon.

This includes the following streams and drainages...Antelope Creek...
Colorado River...Kaibito Creek...Sand Wash and Peach Wash.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 548 and 549.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3695 11134 3671 11122 3668 11147 3694 11148

$$

RR
1 follow-up statement
580 
WGUS75 KFGZ 012330
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
430 PM MST WED AUG 1 2018

AZC005-012338-
/O.EXP.KFGZ.FF.W.0068.000000T0000Z-180801T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
430 PM MST WED AUG 1 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 430 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
immediate threat in Antelope Canyon. However, storms will continue 
into the region over the next several hours and people are 
encouraged to avoid slot canyons across northern Arizona for the 
remainder of today and tonight. 

LAT...LON 3695 11134 3671 11122 3668 11147 3694 11148

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:41 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 1, 9:41 AM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
941 AM MST Wed Aug 1 2018

.SYNOPSIS...A generally mid-grade monsoonal pattern will continue
through the remainder of the week, with daily afternoon and
evening chances for showers and thunderstorms. By the weekend,
chances decrease as a passing disturbance brings drier air in
across the area before moisture returns for the beginning of next
week.

&&

.DISCUSSION...Much more active day looks to be on the way for
northern Arizona. The 12z RAOB from Bellemont indicated sufficient
instability in the atmosphere to produce a moderate grade monsoon
day. Clear skies this morning have allowed temperatures to
quickly climb and we expect convection to start developing along
the Rim in the next hour or two. Scattered to numerous
thunderstorms can be expected along the Rim initially with storms
progressing towards the south into the lower elevations through
the afternoon and into the evening. Latest hi-res guidance
confirms this thinking. Expect only isolated to scattered activity
to develop north of the Rim as deep moisture continues to reside
to the south. Am expecting activity to persist into the evening
hours especially across Yavapai County so bumped up the POPs for
the early to mid evening. Otherwise, the current forecast looks
good.

&&

.PREV DISCUSSION /407 AM MST/...Current satellite imagery shows
very little cloud cover over northern Arizona this morning. Expect
to see a sunny start to Wednesday which will mean plenty of time
for daytime heating to build in instability for afternoon
thunderstorms across the area. After a day of minimal thunderstorm
coverage Tuesday, expect an uptick in activity for areas along
and south of the Mogollon Rim Wednesday. Activity will form first
along the higher terrain of the Mogollon Rim and White Mountains
and advance south with the steering flow to start out. As the
afternoon progresses, storms will become more outflow driven and
likely begin to move more toward the southwest through the
evening. As has been the case, most of the deeper moisture is
located south of the Mogollon Rim so expect scattered to
widespread activity here with isolated to scattered activity north
of the Mogollon Rim. For Thursday, expect fairly similar coverage
south of the rim and an increase in coverage across areas north of
the rim as better moisture returns to these areas after a couple
of days of drier air settling in. The biggest threats will be
localized flooding, small hail, and gusty winds.

Moving into the weekend, a disturbance sweeping by to the north
will bring dry northwesterly flow aloft and drier air in across
northern Arizona. By Saturday and Sunday, expect to see decreased
storm coverage. However, enough moisture will remain to see
scattered coverage along and south of the Mogollon Rim. By the
beginning of next week, moisture returns as the flow becomes more
southerly with the high pressure ridge shifting out over New
Mexico/Four Corners Region. This will bring back scattered to
numerous coverage again for each afternoon through Wednesday.

Towards the middle of next week, long range models differ on
their placement of the high pressure ridge but generally build the
the high back over toward Great Basin region keeping a Pacific
trough pushed out and introducing a more easterly component to
the flow of northern Arizona by the end of next week. If this is
the case, will continue to see an active monsoonal pattern
through the end of next week. With the strength of the Pacific
trough and uncertainty, have kept chances fairly low to account
for any shift in this pattern.

&&

.AVIATION...For the 18Z package...Scattered to numerous
thunderstorms will develop over the Mogollon Rim and White Mtns
around midday, then spread into the lower elevations after 21Z.
Brief IFR conditions and erratic wind gusts will be the main
aviation concerns. Storms will weaken after sunset. VFR conditions
expected outside of any storms. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...For the next few days, expect scattered to numerous
thunderstorms initiating over the Mogollon Rim and White Mountains
region, then moving south and southwest later in the day. Lesser
thunderstorm coverage is anticipated to the north and east. High
temperatures will remain a few degrees above normal.

Friday through Sunday...Monsoon moisture and medium grade convective
activity will continue on Friday. Expect a slight downward trend in
thunderstorm coverage over the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/ET
AVIATION...TPS
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 1, 1:03 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
103 PM MST WED AUG 1 2018

AZZ016-012030-
Eastern Mogollon Rim-
103 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST...

At 103 PM MST, Doppler radar was tracking a strong thunderstorm near
Aripine, or 18 miles east of Forest Lakes, moving southeast at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clay Springs, Pinedale, Aripine and Lewis Canyon Group Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3429 11061 3444 11049 3436 11014 3412 11034
TIME...MOT...LOC 2003Z 303DEG 19KT 3433 11047

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:35 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 1, 1:03 PM MSTSpecial Weather StatementFGZ27 min
Aug 1, 1:38 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo52 min
Aug 1, 1:58 PM MSTSevere Thunderstorm WarningFGZCoconino32 min
Aug 1, 2:09 PM MSTSpecial Weather StatementFGZ51 min
Aug 1, 2:35 PM MSTSevere Thunderstorm WarningFGZNavajo40 min
Aug 1, 3:05 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 1, 3:59 PM MSTSpecial Weather StatementFGZGila31 min
Aug 1, 4:23 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 1, 4:47 PM MSTFlash Flood WarningFGZGila118 min
Aug 1, 4:59 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.